Why Taking Antibiotics Can Make You Tired

Chances are that if you're taking antibiotics, then you're fighting off one or more bacterial infections that have taken up an unwelcome residence in your body. Often, it can be hard to determine if the heavy fatigue you are suddenly feeling is a side effect from the infection itself, or if it can possibly be blamed on the antibiotics.

Most of us are familiar with the uncomfortable digestive side effects that can occur when taking antibiotics (Hello, diarrhea!). Usually our stomachs don't feel quite right for a few days after other symptoms have disappeared. As it turns out, this could also be the source of your debilitating lethargy. As stated by Aging Care, prescribed medications, like antibiotics, not only kill off infection-causing bacteria, but they also kill off the good bacteria our bodies need. This can lead to less nutrient absorption, which in turn, can leave you dehydrated and fatigued. Additionally, according to experts at Healthline, there are certain prescription medications that are proven to make you feel more tired than usual. Noted examples include amoxicillin, azithromycin, and ciprofloxacin.

Do some research before starting a new medication

However, antibiotics aren't the only medications that can make us tired. Dr. Armon B. Neel Jr., author of AARP's Ask the Pharmacist feature, claims that diuretics, anti-anxiety medications, antihistamines, and antidepressants can all contribute to our state of drowsiness (via How Stuff Works).

While there's no way of knowing how your body will react to a new antibiotic or any of the other types of listed medications, Healthline recommends doing a little research before use. Talk with your doctor or pharmacist about possible side effects and be sure to follow all labeled instructions. Until you know how a new medicine will affect you, avoid alcohol or any activities, such as driving, that require you to be particularly alert.

Antibiotics may be a great way to kill off a bacterial infection, but be sure to get enough rest. In doing so, you, your stomach, and your energy levels will be feeling back to normal soon!